Am I being given the correct medication/dosage

Hi, I have been suffering from an underactive thyroid since I was 7 years old and have never really had a problem. Over the past year or so I have slowly became more lathargic, I've been suffering from depression, feeling depleated, I can sometimes barely think and my memory is becoming terrible. On top of that my hair has started go thin at quite a fast rate from all over my head, around near my ears and in the corner of my eyebrows. I wanted to hear from other people who have had similar problems whilst still being treated for their thyroid. I currently take 75/100mcg of Levothyroxine in alternate doses once a day. I recently had my blood test and the results came back as follows:

Serum free T4 level: 16pmol/L

Serum TSH Level: 0.89miu/L

Having recently gone to the GP to discuss it I just got the usual "your results are fine" and they decided to test for other things (being my mineral and vitamin levels). I went previously to have this checked and they came back normal but they insisted to check again as he felt it was a waste to look into the thyroid being the cause.

The only thing that also bothers me is that I have been taking 75/100mcg for around 6 years at least, meaning that I was around 14 years old when I was first given this dosage. I also recall having a lot of trouble then keeping my thyroid levels good and I was told that they had to be at an optimim level as I also suffered from some of the same symptoms.

I want to know what I can do, I feel like I can't even get through to the GP because to them the results are okay, because it says so on paper. I was hoping to try taking dessicated thyroid as an alternative as I have also heard that some people struggle to turn the T4 hormone into the other thyroid hormones efficiently.

If anyone has any advice on what steps to take then that will be great, I feel like I'm stuck at the minute and hopefully speaking to someone who has been in a similar situation will help me!

3 Replies

oldestnewest
  • Do you have those vitamin and mineral test results? Were any other tests done such as FT3 and antibodies?

  • Welcome to the forum, Brenjacques.

    TSH and FT4 do indicate you are adequately dosed on 75/100mcg. It doesn't indicate what your FT3 level is though and it is low T3 which causes hypothyroid symptoms. I would order a private thyroid test via thyroiduk.org.uk/tuk/testin... Blue Horizon Thyroid Plus 6 covers TSH, FT4 and FT3. Thyroid Plus 11 includes antibodies and some vitamin and mineral results.

    If your FT3 is low it will almost certainly benefit you to add Liothyronine (T3) to your Levothyroxine dose or switch to NDT. It is very difficult getting T3 prescribed on NHS but it is available online without prescription. NDT isn't licensed for UK use so most members have private prescriptions or buy online and self medicate.

    GPs are inclined to say vitamin and mineral results within range are fine. If you post your results with ranges (figures in brackets after results) members will advise whether you will benefit from supplementing to optimise levels. Low ferritin, for instance, is a common cause of hair loss.

  • Welcome to our forum and to have had hypothyroidism since you were seven years old. So, I would assume you don't really remember if you were health as it may have been some time before you were eventually diagnosed.

    Never take the word 'normal', or 'fine', or o.k. when the doctor refers to blood tests. That's a big part of the problem - in that the patient feels quite unwell with clinical symptoms and doctor doesn't believe it is due to your dysfunctioning gland.

    If you could give us the ranges of your above tests, and I assume the GP did not test your Free T3 level?

    The very best way to judge if our replacement hormones are at an optimum is how we 'feel' and if unwell we need a more thorough check of bloods.

    If GP hasn't tested B12, Vit D, iron, ferritin and folate and Free T3 ask for these.

    Blood tests should always be the very earliest possible, and fasting. Also leave about 24 hours between your last dose of levo and the test.

You may also like...